CDI tops the reasons behind hospital-associated diarrhea. In fact, the incidence of C. difficile colonization in the first days of hospitalization ranges from 16 to 20%; though, it increases with longer hospital stay up to 45.4% [10, 11]. Consistently, HO-CDI was the major mode of CDI acquisition in our patient population despite a lower overall incidence at our center when evaluated over 10 years . On the other hand, CA-CDI has been reported in low-risk populations. For example, younger age, no recent exposure to antibiotic, outpatient visits, acid suppressants, asymptomatic carriers, contaminated food or water, closeness to farms, and hypervirulent strains . However, the presence of any of these factors in non-hospitalized patients can also be linked with CDI development as reported in a study by Chitnis et al. who found that 64.1% of patients with confirmed CA-CDI have received antibiotics in a previous outpatient visit .
Patients who are 65 years or older can be at 5-10-fold higher risk for CDI, most likely with poor prognosis compared with younger patients [5, 3]. In our study, half of the patient population were above 61.5 years. Thus, many were already at risk for CDI acquisition. Nonetheless, the presence of other risk factors may have augmented the risk. For instance, the major risk factors of exposure to antibiotics and acid suppression therapy have been reported in about three-quarters of the patients. The latter, especially proton pump inhibitors and H2-receptor antagonists, is significantly associated with CDI development , and most patients who received acid suppression therapy in the current study received more than one kind. Conversely, cancer chemotherapy was reported in a small fraction of patients (13.6%). This can be possibly attributed to the fact that our center is not an oncology specialized center. Nevertheless, if that was the case, more CDI patients would have been included since cancer chemotherapy is another known risk factor for CDI [4, 16]. Similarly, lower gastrointestinal diseases, particularly inflammatory bowel disease, can put patients at risk for CDI . Though, this was also reported in a small number of patients in this study (9.3%).
It was not surprising that many CDI patients in our study were exposed to antibiotics especially that the most frequently prescribed antibiotics belong to culprit antibiotic classes, β-lactams and fluoroquinolones. Similar finding was reported in the other study from Saudi Arabia that evaluated antibiotics use, where cephalosporins and fluoroquinolones were the most used antibiotics . In our study, piperacillin/tazobactam and meropenem were most likely prescribed for empiric purposes. Both, as well as ceftriaxone and ciprofloxacin were significantly associated with CDI in several previous studies. Results from two meta-analyses showed that β-lactams (of all classes), fluoroquinolones, and clindamycin were the antibiotics with the highest likelihood to increase risk of CDI [18, 19]. However, it is important to realize that the exposure to antibiotics alone may not be a factor, but also the duration of that exposure, as well. A short DOT to CDI was reported in a previous study, where an exposure of 6 days to cefazolin in 80 patients and of 8 days to cefepime in 186 patients preceded CDI . Our study revealed that patients developed CDI after an antibiotic exposure of approximately 2-4 weeks. Interestingly, CDI can still occur even after antibiotic therapy has be discontinued as reported in a study by Hengens et al., where a median of 3.4 days separated the last dose of antibiotic and CDI incidence . They also found that the probability of CDI incidence remains up to three months later.
Our study was limited by a few factors. It was single-centered, which may limit the ability to generalize its results to other centers in Saudi Arabia. Also, there were some inconsistencies in the medication administration records of some patients that resulted in their exclusion. Additionally, the only test utilized at our institution for C. difficile detection is toxin immunoassay with reported sensitivity of 88%. Without the utilization of glutamate dehydrogenase for initial screening, about only 12% of the tested population may have been missed due to false negative results. Therefore, a larger, multi-center study utilizing genetic testing or two-step testing for C. difficile would be warranted.